Wisconsin, 2018

Damaging Winds in Wisconsin, August 27, 2018

August 27, 2018 · NWS MPX · 20 events in 7 counties and zones

Storms became more organized as they moved just south of the Twin Cities Metro area. Clusters of storms developed into a bow echo as it raced northeast into west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Storms became more organized as they moved just south of the Twin Cities Metro area. Clusters of storms developed into a bow echo as it raced northeast into west central Wisconsin. The Red Wing, Minnesota airport (located in Wisconsin) measured a wind gust of 82 mph as this bow segment moved into Pierce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 1:09 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 1:09 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
209 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM CDT Mon Aug 27 2018

A very potent atmosphere this afternoon with 0-6KM wind shear
increasing to 40-50 kts by late in the day, and through the evening.
This will coincide with MLCAPEs of 2000-3500j/kg across the warm
sector in southern Minnesota. As of 130 pm, stronger storms were
developing near KSTC where elevated instability was noted. These
storms were also following the frontal boundary to the northeast
which will lead to further development over the next hour.

The main show for southern Minnesota later today has already begun
in southeast South Dakota, and northeast Nebraska. This is where the
main short wave and increasing wind shear was noted. As per SPC, an
enhanced area of severe storms is likely later today in the warm
sector across southern Minnesota, and into west central Wisconsin.
The main threat will be damaging straight line winds as forward
propagating shear vectors will increase above 50 kts later today.
Thus, once these storms become surface based, severe straight line
winds will increase. Several of the CAMS suggest this scenario this
afternoon, and into the evening. Once this activity moves off to
eastern Wisconsin tonight, there remains enough elevated
instability, associated with a deep upper level trough over the
Dakotas, to produced isolated/scattered showers/storms overnight,
and Tuesday. However, the severe weather threat will decrease
significantly after midnight. Tuesday will also see a substantial
decrease in the humidity levels as dew points drop into the 50s.

.LONG TERM...(Tuesday night through Monday)
Issued at 201 PM CDT Mon Aug 27 2018

The long term period will start off post-frontal with dry and cooler
weather.  The next chance of appreciable rainfall looks to come on
Friday, when an upper level shortwave embedded in a longwave
trough moves through. This will bring thunderstorms to the area,
but the severe risk looks best to our south.

By tomorrow night, the front will have finally cleared the entire
forecast area, with dry northerly flow spreading southward across
the area and a relatively cool night ahead. With the upper level
trough overhead, and dry high pressure moving in at the surface,
overnight lows in the 40s will be common across much of MN and
western WI, with some low to mid 50s mixed in across the metro and
far southern MN. Wednesday will be a quiet day with high pressure
still over the Upper Midwest. Highs will top out in the low 70s
under partly cloudy skies.

The surface high will slide to our east Thursday, leading to
southerly low level winds and increasing dew points especially in
western MN. 850H warm air advection will continue into the night as
lead shortwave energy arrives, which will bring a chance of
overnight thunderstorms to the area.  Given the instability in the
area and shortwave energy continuing to move through in pieces,
there could be continuous isolated to scattered storm activity
during the day Friday.  The highest likelihood of storms comes
Friday night when the main shortwave and associated surface trough
move in, with widespread thunderstorm activity looking fairly
reasonable.

High pressure looks to follow that system setting the stage for a
pleasant Labor Day Weekend across the region.  However, the ECMWF is
still at odds with the GFS and is indicating a chance for rain for
Labor Day itself.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Aug 27 2018

There is a high probability of TSRA across most of southern
Minnesota, and into west central Wisconsin this afternoon, through
the early evening. There are some minor timing differences,
but confidence remains high that MPX Taf sites from KRWF to KRNH
will see a line of storms from 20z to 01z. Outside of the main
complex/line of storms, isolated/scattered activity is likely, but
timing and areal coverage is problematic. Any of these storms
will be capable of producing very strong winds, and hail. Based on
this line segment, a half hour to an hour of IFR conditions are
likely. After 01z, the bulk of the stronger storms will move east
of the MPX Taf sites. MVFR/IFR cigs are possible toward Tuesday
morning with winds slowly becoming northwest.

KMSP...

The best scenario is between 22-01z for the strongest storm
activity moving across the airport. As said before, there will be
a half hour or an hour of IFR conditions with strong westerly
winds. Winds will remain south this afternoon, light and variable
overnight, and northwest on Tuesday.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night.
Thu...VFR. Wind SE at 10G20kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Aug 27, 10:47 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Mon Aug 27 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1147 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe weather has become increasingly likely this afternoon
across southern Minnesota, and into west central Wisconsin this
evening. The main threats are damaging winds, large hail, and
heavy rainfall. A few tornadoes are also possible. Southwest
Minnesota will likely see storms after 2 pm, with areas to the
east, and northeast, likely seeing the bulk of the activity
between 3 pm and 7 pm. Most of west central Wisconsin will see
thunderstorms after 7 pm.

High heat and humidity are likely again this afternoon, primarily
over east and south central Minnesota and west central Wisconsin
ahead of the cold front. Those who are active outdoors will be at
risk for heat illness if precautions are not taken.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More thunderstorms are expected Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed as early as 2-3
pm across southwest, and west central Minnesota. Spotter
activation will likely be needed in south central, and east
central Minnesota after 4 pm. West central Wisconsin will likely
need spotter activation after 5 pm.

In the hours before

Special weather statement, Aug 27, 3:35 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
435 PM CDT MON AUG 27 2018

MNZ043-049>051-272245-
Benton-Morrison-Sherburne-Stearns-
435 PM CDT MON AUG 27 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...

Benton...Morrison...Sherburne...Stearns...

At 434 PM CDT...A line of strong thunderstorms with heavy rainfall
was along a line extending from Little Falls to Watkins, moving east
at 40 mph.

LOCATIONS IMPACTED INCLUDE...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Foley, Rockville, Clearwater, Richmond and
Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 150 and 178.
 U.S. Highway 10 in Minnesota between mile markers 146 and 193.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4598 9381 4598 9377 4545 9375 4540 9401
      4542 9405 4539 9407 4532 9446 4532 9450
      4589 9455 4616 9391 4616 9381
TIME...MOT...LOC 2134Z 240DEG 33KT 4589 9434 4511 9439

BORGHOFF
Special weather statement, Aug 27, 4:07 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT MON AUG 27 2018

MNZ044-045-052-053-272245-
Isanti-Mille Lacs-Kanabec-Chisago-
507 PM CDT MON AUG 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...NORTHWESTERN
CHISAGO...MILLE LACS AND NORTHWESTERN ISANTI COUNTIES...

At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Isle to near Dalbo. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Mille Lacs Lake, Princeton, Mora, Rush City, Milaca, Brunswick,
Onamia, Isle, Foreston, Ogilvie, Wahkon and Grasston.

This includes the following highways...
 Interstate 35 between mile markers 157 and 163.
 U.S. Highway 169 between mile markers 179 and 227.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4625 9344 4615 9343 4616 9306 4598 9306
      4598 9314 4574 9314 4573 9285 4564 9289
      4556 9376 4598 9377 4598 9381 4621 9381
      4625 9365
TIME...MOT...LOC 2207Z 247DEG 41KT 4614 9348 4562 9345

JRB
Local storm report, Aug 27, 4:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KASOTA                  44.29N 93.96W
08/27/2018                   LE SUEUR           MN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN THE KASOTA AREA.

&&

SPD
Local storm report, Aug 27, 4:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 N ST. PETER           44.36N 93.96W
08/27/2018                   NICOLLET           MN   PUBLIC

            MULTIPLE TREES DOWN.

&&

SPD
Local storm report, Aug 27, 4:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     NORTHROP                43.73N 94.43W
08/27/2018                   MARTIN             MN   PUBLIC

            SOCIAL MEDIA PHOTO OF TREE AND POWER LINES
            DOWN IN NORTHROP. TIME ESTIMATED FROM RADAR.

&&

ETA
Local storm report, Aug 27, 4:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     4 E NERSTRAND           44.34N 92.98W
08/27/2018                   GOODHUE            MN   TRAINED SPOTTER

            LARGE TREE LIMB DOWN. ESTIMATED WINDS GUSTS
            GREATER THAN 50 MPH.

&&

ETA

The radar

The Minneapolis radar (KMPX), 87 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
August 27, 4:50 PM CST
Where
Pierce County, 2.13 mi SSW of Hager City to 1.84 mi S of Hager City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -92.540

Numerous large trees were blown down in the Mississippi River valley north of Red Wing.

Thunderstorm Wind, Pierce

When
August 27, 4:52 PM CST
Where
Pierce County, 0.85 mi SE of Hager City to 1.05 mi ESE of Hager City
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.590, -92.520

Several large trees were snapped off in Hager City.

Thunderstorm Wind, Pierce

When
August 27, 4:52 PM CST
Where
Pierce County, 0.11 mi ENE of (Rgk)red Wing Regional Airport
Measured
71 kt (82 mph) measured gust
Reported by
AWOS
Coordinates
44.590, -92.488

Significant building damage occurred at the Red Wing Airport, including the destruction of a hangar that was under construction.

Thunderstorm Wind, St. Croix

When
August 27, 5:00 PM CST
Where
St. Croix County, 2.81 mi ESE of Hudson to 3.2 mi ESE of Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.950, -92.720

Several large tree limbs were blown down in Hudson.

Thunderstorm Wind, Pierce

When
August 27, 5:12 PM CST
Where
Pierce County, 0.5 mi SSE of Spring Valley to 0.91 mi E of Spring Valley
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.843, -92.246

Multiple trees were blown down in Spring Valley.

Thunderstorm Wind, Dunn

When
August 27, 5:22 PM CST
Where
Dunn County, 7.33 mi SSW of Boyceville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -92.080

Several power lines were blown down near Knapp.

Thunderstorm Wind, Dunn

When
August 27, 5:24 PM CST
Where
Dunn County, Downing
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.050, -92.130

A large tree was blown down in Downing.

Thunderstorm Wind, Dunn

When
August 27, 5:26 PM CST
Where
Dunn County, 1.25 mi SW of Boyceville to 0.14 mi SSW of Boyceville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.040, -92.051

Multiple trees and power lines were blown down in Boyceville.

Thunderstorm Wind, Dunn

When
August 27, 5:31 PM CST
Where
Dunn County, 0.49 mi W of Menomonie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.880, -91.930

A large tree was blown down in Menomonie.

Thunderstorm Wind, Dunn

When
August 27, 5:33 PM CST
Where
Dunn County, 4.72 mi E of Wheeler to 5.41 mi E of Wheeler
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.057, -91.824

Several large trees were uprooted and blocking roads east of Wheeler.

Thunderstorm Wind, Dunn

When
August 27, 5:41 PM CST
Where
Dunn County, 0.49 mi W of Elk Mound
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.870, -91.690

A large tree was blown down in Elk Mound.

Thunderstorm Wind, Dunn

When
August 27, 5:44 PM CST
Where
Dunn County, 0.49 mi W of Colfax
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.000, -91.730

A large tree was blown down in Colfax.

Thunderstorm Wind, Barron

When
August 27, 5:49 PM CST
Where
Barron County, 1.41 mi NW of Chetek to 1.45 mi N of Chetek
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.313, -91.672

Several trees were blown down in Chetek.

Thunderstorm Wind, Chippewa

When
August 27, 5:49 PM CST
Where
Chippewa County, 0.97 mi W of New Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -91.570

A large tree was blown down near New Auburn.

Thunderstorm Wind, Dunn

When
August 27, 5:49 PM CST
Where
Dunn County, Ridgeland to 0.58 mi NE of Ridgeland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.200, -91.900

Several trees were blown down in Ridgeland.

Thunderstorm Wind, Barron

When
August 27, 5:50 PM CST
Where
Barron County, 0.84 mi SW of Almena to 0.2 mi SSW of Almena
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.410, -92.040

Numerous large tree limbs were blown down in Almena.

Thunderstorm Wind, Eau Claire

When
August 27, 5:50 PM CST
Where
Eau Claire County, 2.93 mi SSW of Eau Claire to 2.23 mi WSW of Altoona
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.780, -91.500

Numerous large tree limbs were blown down across the south side of Eau Claire.

Thunderstorm Wind, Rusk

When
August 27, 5:55 PM CST
Where
Rusk County, 0.84 mi SE of Weyerhaeuser
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.420, -91.410

A large tree was blown down in Weyerhaeuser.

Thunderstorm Wind, Rusk

When
August 27, 6:13 PM CST
Where
Rusk County, 0.84 mi NW of Conrath
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.390, -91.040

A large tree was blown down in Conrath.

Thunderstorm Wind, Rusk

When
August 27, 6:15 PM CST
Where
Rusk County, 2.91 mi W of Glen Flora
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.500, -90.890

A large tree was blown down west of Glen Flora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772415, 772417, 772434, 772418, 772414, 772419, 772420, 772421, 772422, 772423, 772424, 772425, 772426, 772427, 772428, 772429, 772430, 772431, 772432, 772433.